Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 23, 2023, 7:01 AM EDT for Craven County, Jones County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2023, 7:01 AM EDT (11:01 UTC)
- Expired
- Sep 23, 2023, 11:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Craven County, NC, Jones County, NC
The radar
The Morehead City radar (KMHX), 32 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -378 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 822 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
698
WGUS52 KMHX 231101
FFWMHX
NCC049-103-231500-
/O.NEW.KMHX.FF.W.0013.230923T1101Z-230923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
701 AM EDT Sat Sep 23 2023
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Craven County in eastern North Carolina...
Eastern Jones County in eastern North Carolina...
* Until 1100 AM EDT.
* At 701 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 3 inches in 1
hour. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Bern, Havelock, James City, Trent Woods, River Bend, Stella,
Maysville, Vanceboro, Askins, Fort Barnwell, Tuscarora, Jasper,
Rhems, Riverdale, Croatan, Ernul, Catfish Lake, Coastal Carolina
Regional Airport, Fairfield Harbour and Neuse Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3522 7740 3530 7729 3531 7709 3507 7697
3499 7690 3483 7689 3483 7696 3481 7696
3479 7717 3478 7716 3479 7716 3477 7713
3477 7716 3481 7720 3483 7718 3483 7720
3490 7724 3492 7727 3494 7733 3500 7738
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR
$$
Martin1 follow-up statement
962
WGUS72 KMHX 231502
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
1102 AM EDT Sat Sep 23 2023
NCC049-103-231512-
/O.EXP.KMHX.FF.W.0013.000000T0000Z-230923T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craven NC-Jones NC-
1102 AM EDT Sat Sep 23 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR CRAVEN AND EASTERN JONES
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 PM EDT for a portion of
eastern North Carolina.
LAT...LON 3522 7740 3530 7729 3531 7709 3507 7697
3499 7690 3483 7689 3483 7696 3481 7696
3479 7717 3478 7716 3479 7716 3477 7713
3477 7716 3481 7720 3483 7718 3483 7720
3490 7724 3492 7727 3494 7733 3500 7738
$$
RJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:42 AM EDT, 19 minutes earlier.
Area forecast discussion, Sep 23, 6:42 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
642 AM EDT Sat Sep 23 2023
.SYNOPSIS...
Tropical Storm Ophelia will gradually weaken as it lifts
through eastern NC today. The system will move away from the
area tonight and Sunday, with improving conditions.
&&
.NEAR TERM /TODAY/...
As of 640 AM Sat...Tropical Storm Ophelia made landfall near
Emerald Isle around 615 this morning with estimated max winds of
70 mph.
Tropical Storm Warnings continue for the entire area, with
Hurricane Watches for all counties along the Crystal Coast, as
well as the Neuse/Bay Rivers, southern Craven, and Pamlico
counties with the potential for gusts to 85-90 mph at times.
Tropical Storm Ophelia will then grad weaken and lift north
through eastern NC today, with strong winds, storm surge, and
heavy rainfall impacts continuing, but improving conditions
expected later in the day. For detailed surge info, see section
below or hurricane local statement. Widespread moderate to heavy
rainfall will continue, with flash flooding possible, and a
Flash Flood Watch remains in effect. Axis of heavier rain will
likely shift more inland after sunrise this morning, as deeper
convection continues on the NW side of the circulation. Isolated
tornado threat will continue for the next few hours, but based
on radar trends the threat remains low at this time.
It is likely that drier air will begin to wrap into the storm
from the south and east later in the day, with quickly
diminishing rainfall coverage, and possibly some breaks in the
clouds in the afternoon. The more wind driven impacts, including
storm surge are expected to continue into tonight.
&&
.SHORT TERM /TONIGHT/...
As of 245 AM Sat...TS Ophelia will continue to grad weaken and
lift quickly north of the area tonight, into eastern VA and the
Delmarva. Conditions will be quickly improving across the area
with precip shifting north and winds grad weakening.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Sat... Sunday through Tuesday...Aloft, upper level
troughing will slowly track offshore the Eastern Seaboard while a
shortwave ridge quickly builds in behind the departing trough Monday
night into Tuesday. At the surface, Ophelia will continue to track
north pulling further and further away from ENC on Sunday. By Sunday
night a weak shortwave trough is forecast to round the base of the
departing upper trough while at the surface a moisture starved
cold front quickly tracks southwards. While we will remain dry
on Sunday and Monday southwesterly flow aloft and lift from the
trough will allow for partly to mostly cloudy skies across the
area. Deep upper troughing then begins to dive SE'wards across
the Ohio River Valley and into the Eastern CONUS Tuesday evening
bringing increased precipitation chances to the area once again.
Temperatures will be at or slightly below average through this
timeframe.
Midweek into next weekend... Upper troughing remains over the
Eastern CONUS into the weekend, continuing to bring precip
chances to the area while temperatures remain at or slightly
below average through the remainder of the period.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through tonight/...
As of 515 AM Sat...Widespread IFR ceilings continue across the
terminals early this morning, as TS Ophelia continues to
approach eastern NC. Expect ceilings to remain below VFR through
the TAF period but some improvements in ceiling heights may
occur very close to the end of the TAF period, particularly at
southern terminals. However, IFR cigs may linger through Sun
morning. Additionally, widespread moderate to heavy rainfall
will continue through at least mid morning, with some
improvement as TS Ophelia continues to move inland grad
weakening. Finally, strong winds will continue through the TAF
period with crosswind components expected.
LONG TERM /Sunday through Wednesday/...
As of 330 AM Sat...Generally expecting light winds and gusts
below 20 kts with VFR conditions through the period as ENC
remains dry for the most part after the departure of Ophelia.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 515 AM Sat...Very dangerous marine conditions expected
through the period as Tropical Storm Ophelia continues to impact
the waters. Tropical storm force winds are ongoing, with
hurricane force wind gusts possible mainly south of Cape
Hatteras through the next few hours. Seas peak at 15-20 ft,
subsiding to 10-15 ft late today. Conditions will improve fairly
quickly tonight into early Sunday morning.
LONG TERM /Sunday through Wednesday/...
As of 330 AM Sat.. Winds gradually begin to ease across our
waters on Sunday as Ophelia continues to pull further and
further away as winds start out around 15-25 kts from the SW
Sunday morning but then quickly ease closer to 10-15 kts by
Sunday afternoon. A moisture starved cold front will sweep
S'wards across our waters on Monday shifting winds to a N to
NE'rly direction at 10-20 kts Monday night into Tuesday with
these winds persisting into midweek potentially bringing SCA
conditions to our waters Tuesday into Wednesday. 4-6 ft seas
along our coastal waters lower as the winds lower, getting down
to 2-4 ft by Monday with these 2-4 ft seas persisting into
Tuesday morning before increasing again Tuesday night as the
winds increase
&&
.HYDROLOGY...
As of 515 AM Sat...Tropical Storm Ophelia will continue to
impact the area today, bringing moderate to heavy rainfall
through at least mid day today. 3-6 inches of rainfall have
already fallen along the coast during the past 24 hours, with
additional rainfall of 1 to 2 inches possible, with the axis of
heavier rain, 2-4+ inches, likely shifting more inland after
sunrise this morning. Localized flash flooding possible through
at least mid morning. A Flood Watch remains in effect for the
entire area. Rainfall coverage diminishes through the day today
as drier air fills in from the south and east.
&&
.TIDES/COASTAL FLOODING...
As of 515 AM Sat...Storm Surge Watches and Warnings remain in
effect for most coastal areas, with potential for life
threatening inundation (2-6 ft agl). Water levels likely peaking
for areas adjacent to the Pamlico/Pungo/Neuse/Bay Rivers, and
those adj to the southern Pamlico/Core and Bogue Sounds. There
is still concern that once TS Ophelia makes landfall and the
winds shift, the water will rise rapidly for the soundside Outer
Banks today. See the Hurricane Local Statement for the latest
on coastal impacts from Tropical Storm Ophelia.
Powerful swell will bring very dangerous surf conditions,
moderate beach erosion, and the potential for localized ocean
overwash, and an elevated rip current risk through much of the
weekend. A High Surf Advisory remains in effect for beaches
from Cape Lookout north through this evening.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ029-044>047-079>081-090>092-094-
193>196-198-199-203>205.
Hurricane Watch for NCZ094-194>196-199.
Flood Watch until 5 PM EDT this afternoon for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-203>205.
Storm Surge Watch for NCZ045>047-199.
Storm Surge Warning for NCZ080-081-094-194>196-203>205.
Beach Hazards Statement through this evening for NCZ195-196-
199-203>205.
High Surf Advisory until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Tropical Storm Warning for AMZ131-135>137-150-152-154-156-158-
230-231.
Hurricane Watch for AMZ137.
&&
SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RCF
AVIATION...CQD/RCF
MARINE...CQD/RCF
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Sep 23, 4:25 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 425 AM EDT Sat Sep 23 2023 NCZ029-044-079-090>092-193-198-240830- Martin-Pitt-Greene-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ081-240830- Mainland Hyde- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045>047-240830- Washington-Tyrrell-Mainland Dare- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... ...STORM SURGE WATCH IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-240830- West Carteret- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Hurricane Watch. Storm Surge Warning. Tropical Storm Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Watch. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ080-240830- Beaufort- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-240830- Pamlico-Southern Craven- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Hurricane Watch. Storm Surge Warning. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Watch. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203>205-240830- Northern Outer Banks-Ocracoke Island-Hatteras Island- 425 AM EDT Sat Sep 23 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Surf Advisory. Storm Surge Warning. Tropical Storm Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-240830- East Carteret- 425 AM EDT Sat Sep 23 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE LOOKOUT... ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Surf Advisory. Hurricane Watch. Storm Surge Warning. Tropical Storm Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Watch. Storm Surge Warning. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-240830- Coastal Onslow- 425 AM EDT Sat Sep 23 2023 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... ...HURRICANE WATCH IN EFFECT... ...STORM SURGE WATCH IN EFFECT... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Hurricane Watch. Storm Surge Watch. Tropical Storm Warning. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Hurricane Watch. Storm Surge Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 23, 5:47 AM EDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
547 AM EDT Sat Sep 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM Tropical Cyclone 1 NNE Williston 34.80N 76.50W
09/23/2023 Carteret NC Public
Tree with power line down on hwy 70 in
Williston, NC reported on social media. Time
is of social media post.
&&
RJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:12 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Sep 23, 1:50 AM EDT | River Flood Warning | MHX | Jones | 20 hr |
| Sep 23, 6:02 AM EDT | Flash Flood Warning | MHX | Carteret, Onslow | 3 hr |
| Sep 23, 8:40 AM EDT | Flash Flood Warning | MHX | Beaufort, Craven, Pitt | 6 hr |
| Sep 23, 10:07 AM EDT | River Flood Warning | MHX | Pitt | 15 hr |
| Sep 23, 11:11 AM EDT | Small Craft Advisory | MHX | 27 hr | |
| Sep 23, 5:08 PM EDT | Coastal Flood Advisory | MHX | Beaufort, Dare, Hyde | 11 hr |
| Sep 23, 7:58 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 24 hr |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.